Hail, Gray
- When
- October 11, 4:35 PM CST to 4:45 PM CST
- Where
- Gray County, 2.64 mi ENE of Pampa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.550, -100.930
Severe thunderstorms, producing large hail, moved across the eastern Texas Panhandle during the early evening hours. The large hail did cause some damage, however no injuries or fatalities were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms, producing large hail, moved across the eastern Texas Panhandle during the early evening hours. The large hail did cause some damage, however no injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 11, 3:07 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 407 PM CDT TUE OCT 11 2011 .DISCUSSION... 1200 UTC UPPER AIR ANALYSIS AT 250 MB INDICATED A ZONAL 100-KT SUBTROPICAL JET ORIENTED FROM NORTHERN MEXICO INTO SOUTH TEXAS. MEANWHILE...A MUCH STRONGER 135-KT POLAR JET WAS ENTERING THE PACIFIC NORTHWEST COAST. 500 MB ANALYSIS INDICATED BROAD TROUGHING EXTENDING FROM THE ROCKIES INTO THE WESTERN HIGH PLAINS WITH A STOUT RIDGE EXTENDING FROM THE NORTHWEST ATLANTIC INTO ONTARIO. A SECOND TROUGH WAS EJECTING INTO THE PACIFIC NORTHWEST WITH MID-LEVEL RIDGING BUILDING ACROSS MUCH OF THE DESERT SOUTHWEST. ONE DISTINCT SHORTWAVE TROUGH WAS EVIDENT FROM CENTRAL COLORADO TO CENTRAL NEW MEXICO WITH 500 MB TEMPERATURES OF -16 C AT DENVER AND GRAND JUNCTION. BASED ON WATER VAPOR IMAGERY AND WIND PROFILER DATA...THIS TROUGH IS NOW LOCATED ACROSS THE WESTERN PANHANDLES. RELATIVELY WEAK W/SW FLOW /LESS THAN 25 KT/ AT 700 MB WAS PREVALENT AHEAD OF THE AFOREMENTIONED SHORTWAVE TROUGH AND WAS CONTRIBUTING TO A SEMBLANCE OF AN ELEVATED MIXED LAYER EVIDENT ON REGIONAL RAOBS. DEEP W/SW FLOW ALOFT HAS LED TO A DEEPENING SURFACE TROUGH LOCATED FROM JUST OF BEAVER TO NEAR HEREFORD. A COLD FRONT IS ALSO CURRENTLY LOCATED FROM WESTERN KANSAS INTO EASTERN COLORADO. THROUGH TONIGHT: AHEAD OF THE AFOREMENTIONED SURFACE TROUGH...TEMPERATURES HAVE WARMED INTO THE 70S DESPITE ABUNDANT MID- AND UPPER-LEVEL CLOUD COVER. HOWEVER...THE CLOUD COVER HAS PREVENTED MOST AREAS FROM REACHING THEIR CONVECTIVE TEMPERATURES THUS FAR. DEW POINTS HAVE REMAINED IN THE 50S BUT ARE BEGINNING TO DECREASE AS THE SURFACE TROUGH PROGRESSES EASTWARD. COLDER TEMPERATURES ALOFT ASSOCIATED WITH THE APPROACHING SHORTWAVE TROUGH ARE STEEPENING 700-500 MB LAPSE RATES AND ERODING THE MID-LEVEL INVERSION OBSERVED ON THE 1200 UTC KAMA RAOB. THE JUXTAPOSITION OF THE COLD AIR ALOFT AND WARM...RELATIVELY MOIST AIR AT THE SURFACE IS CONTRIBUTING TO WEAK DESTABILIZATION WITH MIXED LAYER CAPE VALUES BETWEEN 500 AND 1000 J/KG AHEAD OF THE SURFACE TROUGH. MIXED LAYER CIN HAS BEEN REDUCED TO BETWEEN -25 TO -50 J/KG AND ADDITIONAL HEATING SHOULD FURTHER REDUCE THESE VALUES. SURFACE MOISTURE CONVERGENCE IS INCREASING ALONG THE SURFACE TROUGH ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA. IT IS IN THIS AREA THAT TEMPERATURES ARE THE WARMEST...INSTABILITY IS THE HIGHEST...AND CIN IS DIMINISHING THE FASTEST. THEREFORE...EXPECT CONVECTIVE INITIATION TO OCCUR BETWEEN 5-6 PM WITH STORMS MOVING TO THE EAST-SOUTHEAST. IN FACT...BEGINNING TO SEE A SMALL CUMULUS FIELD DEVELOP ACROSS ROBERTS COUNTY. AREAS EAST OF A BEAVER TO AMARILLO LINE STAND THE BEST CHANCE OF STORMS THROUGH LATE THIS EVENING. EFFECTIVE BULK SHEAR IS EXPECTED TO BE 25-30 KT THROUGH LATE THIS AFTERNOON...WHICH MAY TEND TO INITIALLY LIMIT THE ORGANIZATION OF ANY UPDRAFTS. BY EARLY THIS EVENING...EFFECTIVE BULK SHEAR VALUES ARE EXPECTED TO INCREASE BETWEEN 35 AND 40 KT...WHICH SHOULD BE MORE SUPPORTIVE OF ORGANIZED CONVECTION. HOWEVER...WITH NOCTURNAL COOLING...THE BOUNDARY LAYER WILL BEGIN TO STABILIZE...THEREBY MAKING CONVECTION ELEVATED. CURRENTLY THINKING THAT THE OVERWHELMING MAJORITY OF ANY STORMS THAT FORM WILL BE STRONG AS OPPOSED TO SEVERE...BUT WE CANNOT TOTALLY RULE OUT AN ISOLATED SEVERE STORM. ANY STORMS THAT DO DEVELOP BEFORE SUNSET WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS UP TO 50 MPH. AFTER SUNSET...IT WILL BE DIFFICULT FOR ANY STRONG WINDS TO PENETRATE THE NOCTURNAL INVERSION...SO THEREFORE...WE THINK SMALL HAIL WILL BE THE MAIN HAZARD. EXPECT CONVECTION TO EXIT THE SOUTHEAST PORTION OF THE FORECAST AREA BY MIDNIGHT EVEN THOUGH THE NAM AND GFS WANT TO LINGER PRECIPITATION JUST AFTER MIDNIGHT. THE FRONT CURRENTLY ACROSS COLORADO SHOULD CLEAR THE ENTIRE AREA BY SUNRISE WITH COOLER AND DRIER AIR FILTERING INTO THE AREA. SOME SHALLOW MOISTURE MAY POOL ALONG THE FRONT AND CONTRIBUTE TO A LOW STRATUS DECK ACROSS MAINLY THE EASTERN HALF OF THE PANHANDLES. WEDNESDAY-WEDNESDAY NIGHT: DRY NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE REGION WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED. HIGHS WILL BE IN THE LOWER 70S ACROSS THE NORTHWEST AND NEAR 80 IN THE SOUTHEAST. BREEZY NORTHERLY WINDS ARE EXPECTED LATE IN THE MORNING AND CONTINUING INTO THE MID-AFTERNOON HOURS AS A CORE OF LOW-/MID-LEVEL WINDS SWINGS ACROSS THE AREA. SUBSIDENCE ASSOCIATED WITH LOW-LEVEL COLD AIR ADVECTION MAY ACTUALLY ENHANCE THE SPEED OF THE WINDS. PRESSURE GRADIENT RELAXES BY THE LATE AFTERNOON HOURS AND WINDS SHOULD BEGIN TO SUBSIDE. RELATIVELY CLEAR SKIES...LIGHT WINDS...AND DRY AIR WILL CREATE GOOD RADIATIONAL COOLING CONDITIONS. MET GUIDANCE IS INDICATING LOWS IN THE MID 30S ACROSS THE FAR WESTERN OKLAHOMA PANHANDLE. NOT QUITE READY TO GO THAT LOW JUST YET...BUT IT WOULD NOT BE A SURPRISE IF SOME OF THE COOLER LOCATIONS DO DROP INTO THE MID AND UPPER 30S. THURSDAY-SATURDAY NIGHT: NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS ARE EXPECTED DURING THIS TIME FRAME. AS SURFACE HIGH PRESSURE SHIFTS TO THE EAST ON THURSDAY...WINDS WILL VEER BACK TO A SOUTHERLY DIRECTION. MAY SEE A FEW HIGH CLOUDS ACROSS THE NORTHEAST IN ADVANCE OF A FAST MOVING 500 MB SHORTWAVE TROUGH. HEIGHT FALLS AND WEAK COOLING IN THE LOW/MID-LEVELS SHOULD KEEP HIGH TEMPERATURES IN THE 70S AT MOST LOCATIONS. A BACKDOOR FRONT WILL ENTER THE NORTHERN PORTION OF THE FORECAST AREA FRIDAY MORNING AND MOVE SOUTH OF THE AREA BY FRIDAY AFTERNOON. THE WARMEST TEMPERATURES WILL BE ACROSS THE SOUTH WHERE COLD AIR ADVECTION WILL BE SLIGHTLY DELAYED. HEIGHTS ARE EXPECTED TO RISE BY SATURDAY AS FLAT UPPER-LEVEL RIDGING BUILDS INTO THE BIG BEND OF TEXAS. SW FLOW ALOFT WILL PROMOTE THE DEVELOPMENT OF A LEE SIDE SURFACE TROUGH...ALLOWING THE FRONT TO LIFT INTO KANSAS DURING THE DAY WITH HIGHS REBOUNDING INTO THE 80S FOR MOST LOCATIONS. SUNDAY-TUESDAY: A FAST MOVING SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS WILL SEND A WEAK COLD FRONT THROUGH THE AREA SUNDAY EVENING. AHEAD OF THE FRONT...IT WILL BE BREEZY AND WARM...ESPECIALLY ACROSS THE TEXAS PANHANDLE. THIS FRONT WILL HAVE NO MOISTURE TO WORK WITH SO KEPT THE FORECAST DRY. A MUCH STRONGER SHORTWAVE TROUGH WILL DIVE SOUTHEAST OUT OF THE NORTHERN ROCKIES MONDAY NIGHT. THIS WILL PUSH A MUCH STRONGER COLD FRONT THROUGH THE PANHANDLES LATE MONDAY NIGHT OR EARLY TUESDAY MORNING. THE STRENGTH OF THE SURFACE HIGH AND PRESSURE GRADIENT BEHIND THE FRONT SHOULD ALLOW FOR STRONG NORTHERLY WINDS TO DEVELOP ON TUESDAY. MOISTURE RETURN LOOKS MEAGER AHEAD OF THIS FRONT...SO EXPECTING ANOTHER DRY FRONTAL PASSAGE. LOW-LEVEL COLD AIR ADVECTION WILL LIKELY KEEP HIGHS WELL BELOW NORMAL ON TUESDAY. WENT BELOW MEX GUIDANCE BUT THIS MAY NOT BE COLD ENOUGH. WE COULD EVEN BE LOOKING AT THE FIRST FROST POTENTIAL OF THE SEASON WEDNESDAY MORNING. JACKSON && .FIRE WEATHER... MINIMUM RELATIVE HUMIDITY VALUES WILL BE NEAR 20 PERCENT ACROSS THE NORTHWEST HALF OF THE PANHANDLES ON WEDNESDAY. 20 FOOT WINDS IN THIS AREA WILL BE FROM THE NORTH WITH SPEEDS BETWEEN 15 AND 20 MPH. THEREFORE...ISOLATED POCKETS OF NEAR ELEVATED FIRE WEATHER CONDITIONS COULD DEVELOP DURING THE AFTERNOON...MAINLY NORTH OF A LINE FROM BOYS RANCH TO BEAVER. RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT ON THURSDAY WITH 20 FOOT WINDS BETWEEN 10 AND 15 MPH. THEREFORE...NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY THROUGH TUESDAY AS EITHER MINIMUM RELATIVE HUMIDITY VALUES WILL BE TOO HIGH AND/OR 20 FOOT WINDS WILL REMAIN BELOW 15 MPH. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 49 77 44 76 49 / 20 0 0 0 0 BEAVER OK 50 76 42 76 47 / 30 0 0 0 0 BOISE CITY OK 43 73 39 75 44 / 10 0 0 0 0 BORGER TX 52 77 49 77 54 / 20 0 0 0 0 BOYS RANCH TX 43 77 44 79 48 / 10 0 0 0 0 CANYON TX 46 77 42 77 45 / 10 0 0 0 0 CLARENDON TX 53 79 48 77 53 / 60 0 0 0 0 DALHART TX 43 75 39 76 45 / 10 0 0 0 0 GUYMON OK 46 74 41 76 47 / 10 0 0 0 0 HEREFORD TX 43 77 42 76 45 / 10 0 0 0 0 LIPSCOMB TX 52 77 41 76 48 / 40 0 0 0 0 PAMPA TX 53 77 45 76 52 / 40 0 0 0 0 SHAMROCK TX 54 79 44 78 50 / 60 0 0 0 0 WELLINGTON TX 56 80 46 80 53 / 60 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/13
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 518 PM CDT TUE OCT 11 2011 OKZ001>003-TXZ001>020-121100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 518 PM CDT TUE OCT 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 1 AM CDT ACROSS THE EASTERN OKLAHOMA AND THE CENTRAL AND EASTERN TEXAS PANHANDLES. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS IS THE MAIN HAZARD...THOUGH DAMAGING WIND GUSTS UP TO 60 MPH ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1 AM CDT TONIGHT EAST OF A GUYMON TO AMARILLO TO CANYON LINE. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 515 PM CDT TUE OCT 11 2011 TXZ013-014-112245- GRAY TX-CARSON TX- 515 PM CDT TUE OCT 11 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR CARSON AND GRAY COUNTIES. AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 3 MILES NORTH OF WHITE DEER...OR ABOUT 13 MILES WEST OF PAMPA...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
15 hail. Local standard time, as filed.
The broadcast media reported steady nickel size hail falling at Texas State Highway 152 and Price Road in Pampa Texas.
An off-duty National Weather Service employee reported a large quantity of up to nickel size hail covering the ground on the west side of Pampa Texas.
The general public reported baseball size hail at a gas station in the town of Lefors Texas. The very large hail did damage some windshields at the gas station, however there were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352467, 352468, 352469, 352470, 352471, 352472, 352473, 352474, 352475, 352476, 352477, 352478, 352479, 352480, 352481.